Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

October 5, 2017Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 5, 2017, 6:01 AM EDT for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2017, 6:01 AM EDT (10:01 UTC)
Expired
Oct 5, 2017, 6:30 AM EDT
In force
29 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 7 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS82 KMLB 051001
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
601 AM EDT THU OCT 5 2017
 
FLZ047-051030-
Southern Brevard County FL-
601 AM EDT THU OCT 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
630 AM EDT...

At 600 AM EDT, Doppler radar was tracking a strong storm over 
Indialantic, moving west at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2795 8085 2821 8085 2819 8055 2812 8054
      2799 8047 2797 8047
TIME...MOT...LOC 1000Z 085DEG 35KT 2809 8057 

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 3:52 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 5, 3:52 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
352 AM EDT Thu Oct 5 2017

.DISCUSSION...

...VERY HAZARDOUS BEACH/BOATING CONDITIONS TODAY WITH ROUGH SURF
AND BEACH EROSION...

..ADDITIONAL HEAVY RAINS POSSIBLE TODAY, RAISING FLOODING CONCERNS
ESPECIALLY NEAR THE COAST AND ALONG THE ST JOHNS RIVER...

Today-Tonight...Mid-upper level trough over the Florida Straits and
its weak surface reflection will push steadily westward into the
southeast Gulf of Mexico.  Increased large scale ascent on the east
side of this feature, along with precipitable water values 2.25 to
2.50 inches, will lead to widespread showers and isolated to
scattered lightning storms today.  Though boundary layer winds will
ease a bit today, speeds will still be 20-25 knots, so there is a
potential for quasi-stationary convergence lines to set up and
produce heavy rainfall. The greatest likelihood appears to be
along the coast from Brevard southward to the Treasure Coast. We
have a Flood Watch in that area and no changes are planned.

High moisture over the area tonight will keep elevated rain chances
going.  MOS PoPs were 60-80% but have capped forecast values at 70%.
The chance for heavy rain looks mainly confined to the coast and
will leave Flood Watch going through the overnight.

Extensive clouds and rain cooling will keep max temps moderated to
around 80 to the lower 80s.  Overnight lows will be well above
normal in the mid 70s.  Interestingly, MOS shows a 3 degree
difference between its high and low at Patrick AFB and a maximum
diurnal range of 9 degrees at Leesburg.

No changes planned to the High Surf Advisory since fully developed
open ocean seas 10-12 feet will only diminish slightly today.  With
recent rainfall, high seas and high astronomical tide influence,
continued minor flooding of some riverside roads is expected near
the intracoastal waterway. Therefore, the Coastal Flood Advisory
through tonight is still warranted.

Fri-Sun...Wave over the central Gulf weakens into Friday, as
Tropical Depression 16 (expected to become Nate) lifts northward
into the Gulf of Mexico early this weekend. GFS and ECMWF are in a
little better agreement this cycle, with a track toward the northern
Gulf coast, but plenty of uncertainty in exact movement and
intensity with this system remains. Regardless, a very moist airmass
will remain across east central Florida keeping rain chances
elevated up to 50-60 percent each day. A slightly more onshore
component in the low level flow will favor highest chance for
showers and isolated storms across the interior during the afternoon
hours. Surface winds will decrease through the period out of the
south-southeast, with skies remaining mostly cloudy and highs
ranging from the mid-upper 80s.

Mon-Wed...Both the GFS and ECMWF have ridge axis of high pressure
over the Atlantic north of the area into early next week, which will
keep an onshore flow across the area through the period. However,
ECMWF keeps more moisture and higher PoPs across the area than the
drier GFS. For now will continue trend of decreasing rain chances,
but still maintain PoPs up to 30-40 percent each day. Temperatures
will be near to above normal, with highs in the mid to upper 80s and
lows remaining mild in the mid 70s.

&&

.AVIATION...Gusty easterly low level winds will push numerous
showers onshore and inland today. Considerable MVFR ceilings and
brief IFR will occur along with wind gusts to around 30 knots.
Some squalls should also produce a few lightning strikes. The
activity is expected to diminish tonight, but showers are still
likely overnight along the coast.

&&

.MARINE...
Today-Tonight...The pressure gradient will ease slightly today as
high pressure ridge to the north weakens and inverted trough/weak
low stay well to the south in the Florida Straits. This weakening
trend will continue overnight. Still, 20-25 knot east winds are
expected today with seas 10-12 feet in the open Atlantic. Numerous
squalls with wind gusts to around 30 knots and occasional
lightning strikes will also occur today into tonight. No change to
Small Craft Advisory that is in effect through the period.

Fri-Mon...Winds are forecast to decrease out of the S/SE and remain
generally around 10-15 knots through the period. Seas will linger up
to 7 feet offshore into Friday, but will show a gradual decline into
the weekend, becoming 4-6 feet Saturday to 3-4 feet Sunday.

&&

.HYDROLOGY...
A River Flood Warning remains in effect for the Saint Johns River
near Cocoa, above Lake Harney near Geneva, near Sanford, near
Deland and at Astor. Major flooding is ongoing near Cocoa, and
above Lake Harney near Geneva. Additional heavy rainfall is
forecast today, with widespread 1 to 3 inch amounts possible near
the basin. This will aggravate the ongoing flooding around the
St. Johns River near Cocoa. The river stage at Cocoa is forecast
to continue a slow rise and crest around 17.5 feet on Friday, then
remain at this level into the weekend. This is approaching the
all-time record crest of 17.55 feet for the St. Johns River near
Cocoa.

The St. Johns River near Cocoa and above Lake Harney near Geneva
are forecast to remain in Major Flood Stage through at least this
weekend.

Moderate flooding will continue near Sanford, near Deland and at
Astor for the next several days. There could be additional slight
rises at these locations towards the end of this week due to rain
that is forecast today. River levels are then expected to remain
stationary into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  76  86  76 /  80  70  60  20
MCO  80  74  89  76 /  80  70  60  20
MLB  82  77  87  78 /  90  70  50  20
VRB  81  76  87  78 /  90  70  50  20
LEE  83  74  88  76 /  70  60  60  20
SFB  81  74  88  76 /  80  70  60  20
ORL  80  74  89  76 /  80  70  60  20
FPR  82  76  87  77 /  90  70  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for Indian River-Martin-
     Northern Brevard County-Southern Brevard County-St. Lucie.

     High Surf Advisory until 4 PM EDT this afternoon for Coastal
     Volusia County-Indian River-Martin-Northern Brevard County-
     Southern Brevard County-St. Lucie.

     Coastal Flood Advisory until 4 AM EDT Friday for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

AM...Small Craft Advisory until 4 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Lascody
LONG TERM....Weitlich
Hazardous weather outlook, Oct 5, 5:17 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
517 AM EDT Thu Oct 5 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
517 AM EDT Thu Oct 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous squalls will move onshore today with a few producing
occasional lightning strikes through this evening. Wind gusts 35
to 40 mph will also occur with some of the squalls. Movement will
be quickly to the west at 30 to 35 mph.

.FLOOD IMPACT...
High moisture and breezy onshore winds will produce numerous
showers, some with torrential downpours. Rainfall totals 1 to 3
inches are possible where showers are most persistent. This would
aggravate ongoing flooding issues in poorly drained, low lying
areas. A Flood Watch is in effect from Brevard county to the
Treasure Coast.

.COASTAL FLOOD IMPACT...
Large breaking waves 5 to 7 feet within the surf zone will produce
minor beach erosion. This will be particularly true around the
times of high tide this morning and evening. A High Surf Advisory
is in effect for the east central Florida coast. Minor coastal
flooding is expected, especially along low lying riverside roads
near the intracoastal waterways.

.RIP CURRENT IMPACT...
Though the surf zone will be very rough due to large breaking
waves, life-threatening rip currents will also exist, especially
this afternoon due to tidal effects. Heed the advice of the local
beach patrol before entering the water, and only swim within
sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
An increased coverage of Atlantic squalls with gusts 30 to 35
knots will spread onshore and inland today. Some of the squalls
will also produce occasional lightning strikes.

.WIND AND SEA IMPACT...
East winds 20 to 25 knots will continue to produce very hazardous
conditions today for small craft operation with seas up to 12
feet in the open Atlantic. Winds and seas will begin to slowly
diminish late today and overnight.

.RIVER FLOOD IMPACT...
Major flooding along the Saint Johns river around Cocoa and Geneva
is forecast to continue into late week, while the river remains in
moderate flood near Sanford, Deland and Astor. Any additional
heavy rainfall today would aggravate ongoing flooding conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
High moisture will remain over the area through the weekend, but
coverage of showers and storms should gradually become more tied
to daytime heating, with the heaviest rains shifting to the
interior. Though seas will slowly subside through the weekend,
life threatening rip currents will continue in the surf zone.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, but rainfall spotters
should report any rainfall totals of 2 inches or greater.

Lascody

In the hours before

Special weather statement, Oct 5, 6:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
601 AM EDT THU OCT 5 2017

FLZ047-051030-
Southern Brevard County FL-
601 AM EDT THU OCT 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
630 AM EDT...

At 600 AM EDT, Doppler radar was tracking a strong storm over
Indialantic, moving west at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2795 8085 2821 8085 2819 8055 2812 8054
      2799 8047 2797 8047
TIME...MOT...LOC 1000Z 085DEG 35KT 2809 8057

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:11 PM EDTSmall Craft Advisory for Hazardous SeasMLB26 hr

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.